Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 596, NWS Jackson, MS

August 17, 2001Madison Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 17, 2001, 3:57 PM CDT for Madison Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 3:57 PM CDT (20:57 UTC)
Expired
Aug 17, 2001, 4:45 PM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison Parish, LA

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS54 KJAN 172058
SVRJAN
LAC065-172145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON PARISH IN NORTHEAST LOUISIANA

* UNTIL 445 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF TALLULAH...OR ABOUT 18
  MILES NORTHEAST OF WINNSBORO...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL MADISON PARISH 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3237 9149 3221 9147 3224 9115 3246 9121

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:15 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 17, 3:15 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI AUG 17 2001

AIR MASS MOIST ACROSS REGION WITH PRECIPITABLE WATER VALUES
GENERALLY AROUND 2 INCHES. MOISTURE WILL INCREASE TONIGHT AS THE
NEXT SHORTWAVE ADVANCES EWD FROM NE TX. THE TX SHORTWAVE ASSOCIATED
WITH DEEP LAYER MOISTURE AND LARGE AREAS OF CONVECTION. MODELS
WEAKEN THE SYSTEM AS IT MOVES INTO THE WRN FRINGES OF THE FORECAST
AREA LATE TONIGHT BUT WILL MAINTAIN THREAT OF THUNDERSTORMS EARLY
WITH BEST CHANCE IN WRN ZONES FOR EARLY TONIGHT.

MODELS MAINTAIN DEEP MOISTURE FOR FORECAST AREA THROUGH SATURDAY
AFTERNOON WITH DRIER AIR PUSHING IN AT MID/UPPER LEVELS BY SATURDAY
EVENING. AM CONCERNED THAT CLOUDS COVER FROM CONVECTIVE SYSTEM
TONIGHT WILL PRODUCE ENOUGH CLOUD COVER TO REDUCE DIURNAL HEATING
SATURDAY. MODELS ALSO WEAKER ON DYNAMICS FOR SATURDAY THAN IN
PREVIOUS RUNS. GENERAL MODEL AGREEMENT THAT SURFACE BOUNDARY WILL
DISSIPATE BY EARLY SATURDAY BUT MESOSCALE BOUNDARIES EXPECTED. WITH
RELATIVELY WEAK LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET
FORECAST CENTRAL AND SRN ZONES AND ABUNDANT MOISTURE AT LEAST
THROUGH THE EARLY AFTERNOON...WILL GO WITH CHANCE POPS MOST ZONES.

AGREE WITH NCEP TREND OF MAX AMOUNTS CENTRAL AREAS THROUGH EARLY
SATURDAY DUE TO SURFACE BOUNDARY FORCING TONIGHT WITH MORE BROAD
BRUSHING OF LIGHTER AMOUNTS DURING THE DAY SATURDAY.

NEXT MOISTURE MAX SHIFTS INTO THE REGION FROM THE NW SATURDAY NIGHT.
THIS ASSOCIATED WITH SHORTWAVE THAT PIVOTS IN FROM AR. STRONG
DIFFERENTIAL DIVERGENCE MAX TO MOVE INTO NW ZONES AFTER MIDNIGHT
SATURDAY NIGHT AND SHIFT INTO CENTRAL ZONES SUNDAY MORNING.

COLD FRONT DROPPING THIS WAY SUNDAY. SURFACE BOUNDARY MOVING TO NW
MS SUNDAY MORNING...HANGING OVER SRN ZONES MONDAY. UPPER TROUGH
PERSISTING OVER REGION THROUGH MONDAY. UPPER RIDGING DEVELOPING TUE
AS AIR MASS DRIES. SURFACE RIDGING ALSO BEGINNING TUE. DRY
CONDITIONS EXPECTED WED THROUGH FRI AS UPPER RIDGING CONTINUES.
EXTENDED MODELS DONT SHOW MUCH EFFECT FROM TROPICAL SYSTEM CHANTAL
FOR OUR FORECAST AREA AT THIS TIME.

PRELIM NUMBERS:
JAN 74/89/74/92 4433
MEI 72/89/72/91 4433

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Aug 17, 10:15 AM CDT, 5 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT FRI AUG 17 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON AND INTO TONIGHT. THE WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE ARE VERY WEAK. HOWEVER...THE LOWER LEVEL
AIR IS EXTREMELY UNSTABLE...AND A LAYER OF DRY AIR ABOVE THE
LOWER LEVELS WILL HELP TO ENHANCE THE POTENTIAL FOR SEVERE
DOWN-BURST WINDS THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY
PRODUCE DOWN-BURST WINDS OF UP TO 60 MPH DURING THE AFTERNOON
HOURS TODAY.

EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO OPERATORS AND STORM
SPOTTERS SHOULD MONITOR THE WEATHER SITUATION TODAY .

...FLOODING...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL TEND TO MOVE SLOWLY
TO THE EAST OR SOUTHEAST AT 5 TO 10 MPH. DUE TO THE SLOW MOVEMENT
OF STORMS ...LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE...ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. AS
A RESULT...PONDING OF ROADWAYS ALONG WITH MINOR STREET FLOODING
WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STALLED FRONTAL BOUNDARY OVER NORTHWEST AND NORTH-CENTRAL
MISSISSIPPI TO ALLOW FOR SCATTERED THUNDERSTORM DEVELOPMENT WITH
DAYTIME HEATING. MOISTURE CONTINUES TO RECOVER OVER THE
REGION...ESPECIALLY ALONG THE MISSISSIPPI RIVER. THE VERY MOIST
AIR OVER THE REGION AND THE EXPECTED SLOW STORM MOVEMENTS WILL
CAUSE THE POSSIBILITY OF BRIEF...BUT LOCALLY HEAVY RAINFALL IN
SPOTS THAT WILL CAUSE PONDING ON ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 17, 2:10 PM CDT, 1 hour 47 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI AUG 17 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...MAINLY ALONG AND SOUTH OF A BASTROP...LOUISIANA...TO
BELZONI TO KOSCIUSKO TO LOUISVILLE TO MACON...MISSISSIPPI LINE.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON AND INTO TONIGHT. THE WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE ARE VERY WEAK. HOWEVER...THE LOWER LEVEL
AIR IS EXTREMELY UNSTABLE...AND A LAYER OF DRY AIR ABOVE THE
LOWER LEVELS WILL HELP TO ENHANCE THE POTENTIAL FOR SEVERE
DOWN-BURST WINDS OF UP TO 60 MPH DURING THE AFTERNOON HOURS
TODAY.

EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO OPERATORS AND STORM
SPOTTERS SHOULD MONITOR THE WEATHER SITUATION THIS AFTERNOON.

...FLOODING...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL TEND TO MOVE SLOWLY
TO THE EAST OR SOUTHEAST AT 5 TO 10 MPH. DUE TO THE SLOW MOVEMENT
OF STORMS ...LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE...ESPECIALLY ALONG AND SOUTH OF A BASTROP...LOUISIANA TO
YAZOO CITY TO PHILADELPHIA...MISSISSIPPI LINE. AS A
RESULT...PONDING OF ROADWAYS ALONG WITH MINOR STREET FLOODING
WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS LATER THIS AFTERNOON
AND INTO THE EVENING HOURS.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STALLED FRONTAL BOUNDARY OVER CENTRAL MISSISSIPPI TO ALLOW FOR
SCATTERED THUNDERSTORM DEVELOPMENT WITH DAYTIME HEATING. LOW
LEVEL MOISTURE IS PLENTIFUL ACROSS THE REGION...ESPECIALLY ACROSS
NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI. THE
VERY MOIST AIR OVER THE REGION AND THE EXPECTED SLOW STORM
MOVEMENTS MAY LEAD TO LOCALLY HEAVY RAINFALL AMOUNTS IN SPOTS
WHICH WILL CAUSE PONDING ON ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:07 PM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll38 min
Aug 17, 4:30 PM CDTSevere Thunderstorm WarningJANCatahoula30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.